Michigan, 2018Flooding in Michigan, February 20 to 28, 2018
February 20 to 28, 2018 · NWS DTX · 5 events in 5 counties and zones
A series of disturbances traveling along a slow-moving frontal boundary to the west of Southeast Michigan brought repeated rounds of heavy rainfall to the region over a 48 hour period. As the main low pressure system moved northeastward from the Central Plains to the Upper Peninsula of Michigan on Tuesday, February 20, record high moisture content for February standards moved into Southeast…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances traveling along a slow-moving frontal boundary to the west of Southeast Michigan brought repeated rounds of heavy rainfall to the region over a 48 hour period. As the main low pressure system moved northeastward from the Central Plains to the Upper Peninsula of Michigan on Tuesday, February 20, record high moisture content for February standards moved into Southeast Michigan. Record warmth accompanying the moisture caused the snow pack to melt as repeated rounds of rain brought two to three inches of rain with isolated amounts up to 4 inches from Monday, February 19 through Wednesday, February 21. Several rivers experienced moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 20, 3:50 PM EST, 40 minutes earlier.
Area forecast discussion, Feb 20, 3:50 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
350 PM EST Tue Feb 20 2018
.DISCUSSION...
A Flood Watch remains in effect for all of southeast Michigan today
and will continue through Wednesday afternoon. Many locations across
the area have seen 1 to 1.75 inches as of this morning with an
additional 1 to 1.5 expected through tomorrow morning. Locally
higher amounts remain possible in locations that experience higher
rainfall rates associated with stronger convective cells within this
system. Areas north of I-69 saw a break in persistent rain as the
main rainfall axis focused south of I-69 earlier today, but an area
associated with the low level jet is pushing northeastward through
the area now. The back edge of the precipitation is moving north of
Lenawee and Monroe counties as of 3:15 pm. Areas along I-94 and
northward to the Thumb and Tri-Cities will see additional rainfall
this afternoon and evening from this round of showers as they lift
north. The southern tier of counties including Metro, look to get a
break in precipitation for a few hours before the next round
arrives. Lack of strong instability across southeast Michigan has
kept embedded cells from overachieving with rainfall rates during
the early parts of the afternoon as they enter the CWA.
The warm front has lifted into northern Michigan leaving all of
southeast Michigan in the warm sector. Rich gulf moisture continues
to push northward with the aide of strong southwesterly winds. The
low level jet around 60 knots and 160+ knot upper level jet are both
aiding moisture advection and providing a source of lift for the
ongoing rain. Dewpoints are nearing 60 towards the Ohio border and
mid to upper 50s towards the Thumb. Forecast PWAT values streaming
in remain impressive for February with models consistently reaching
around 1.4 inches through this afternoon and evening. This will
continue to support the heavy rain potential through this evening.
Lapse rates and showalter indices continue to warrant a mention of
thunder, but most of the thunder has remained south of the Michigan
border so far today. No severe thunderstorms are expected, but there
remains potential for occasional lightning and a rumble of thunder.
The center of the surface low will lift north of the Great Lakes
tonight with a slow moving cold front trailing behind. This will
result in another concentrated round of rain ahead of this front
this evening and into tomorrow morning as shortwave impulses lift
along this boundary. Regional radar already shows this line
developing off the front across Wisconsin, Illinois and into western
Michigan. Current thought based on trends is that areas to the south
get a break in rainfall this evening and areas north of I-69 not
experiencing much of a break until the line passes due to the ongoing
rain lifting north. Have increased rainfall totals slightly across
the north to account for this. Will need to keep an eye on the urban
areas for flooding concerns with the rain moving in tonight ahead of
the front. Occasional lightning with a few rumbles of thunder remain
possible with the convection ahead of the cold front.
A high pressure will begin tracking into the northern plains and
will help push east of Michigan tomorrow. Rain will continue to move
through during the morning hours and likely clear out by the
afternoon and result in a drying trend into Thursday. Cold air will
arrive in the wake of the front bring temperatures down into the 40s
on Wednesday followed by temperatures in the 30s on Thursday.
An approaching warm front will bring precipitation chances across SE
MI throughout Friday morning and afternoon before an approaching
high pressure system from the Plains acts to diminish precipitation
chances late Friday into early Saturday. The biggest forecasting
challenge if precipitation does materialize on Fridays is
precipitation type. A wide variety of precipitation types will be
possible across SE MI as noted by internal top-down methodology,
with rain possible across the Metro region and rain/snow to snow
possible up towards Flint, Tri-Cities, and into the Thumb. While too
early to highlight freezing rain chances, the GFS and GEM model runs
hint at the possibility as above-freezing 850mb temperatures exist
above below to near-32 degree temperatures at the surface. Any
frozen precipitation that does materialize is expected to turn to an
all rain solution by Friday early afternoon as warmer air is pumped
into the area.
High pressure will build in across the northern Great Lakes late
Friday into Saturday which will bring a period of dry conditions,
before a second low pressure pushes northeast from KS/MO into MI
Saturday into Sunday. Similar to Friday's forecast, a wintry mix to
snow could be possible with the onset of precipitation, especially
across the Tri-Cities into Thumb as temperatures hover at or below
the freezing mark, before warmer air converts precipitation to an
all rain solution for any lingering rain seen throughout Sunday late
morning and afternoon.
High pressure is then expected to push east across the Ohio Valley
Monday into Tuesday, which will keep conditions relatively dry. The
GEM and ECMWF produce weak low pressure systems and push them east
across the Great Lakes on Tuesday, but major divergence is seen
regarding strength, timing, and placement of the low. PoP values
will remain low at this time unless convergence is noted in future
model runs. Temperatures are projected to peak in the mid to upper-
40s late this week into early next week.
&&
.MARINE...
A warm front draped along the northern Lake Huron shoreline will
remain nearly stationary through this evening as low pressure tracks
along it. Moderate southerly winds south of the warm front will
continue across Lake Huron through the evening. Stable conditions
within this southerly flow regime will limit gust potential to below
25 knots. Low pressure tracking along the warm front will then pull
a cold front across Lake Huron tonight. In the wake of the cold
front, winds will shift to northwesterly late tonight before
continuing into Wednesday. Increased instability in the colder air
mass will allow gusts to approach 30 knots Wednesday morning across
northern Lake Huron. High pressure building into the region
Wednesday night will cause winds to decrease before slowly shifting
to northeast by Thursday.
&&
.HYDROLOGY...
Low pressure centered over the upper peninsula of Michigan will
continue advecting moisture across Southeast Michigan through
tonight. Precipitable water values will remain very high in this
airmass through this evening ranging from 1.3 to 1.5 inches (12Z DTX
sounding PW of 1.33 inches). Multiple rounds of rainfall starting on
Monday have dropped an average of 1.25 to 1.75 inches of rain on top
of a melting snowpack through early Tuesday afternoon.
An additional area of rainfall pushing northeast across Southeast
Michigan late this afternoon is expected to stall across areas along
and north of M-59 this evening. A final band of rainfall along a
cold front will then track eastward across all of the region
tonight. Additional rainfall amounts ranging from 0.75 to 1.50
inches will be possible late this afternoon through Wednesday
morning. This will allow storm total rainfall across Southeast
Michigan to range from 2 to 3 inches by Wednesday morning with some
areas exceeding 3 inches. Rainfall is then expected to end Wednesday
morning as high pressure brings a push of drier air to the region.
Rainfall of this magnitude will cause widespread ponding of water in
low-lying and poorly-drained areas. Additionally, minor to moderate
stream and river flooding is now occurring across Southeast Michigan
and will continue through late this week. The record warmth
accompanying high runoff into rivers will also lead to the potential
for ice breakup which could further exacerbate flooding in localized
spots.
&&
.PREV DISCUSSION...
Issued at 1221 PM EST Tue Feb 20 2018
AVIATION...
A persistent stream of deep moisture will continue moving across the
region through tonight. This will keep periods of rain in the
forecast through Wednesday morning at all sites. An area of light to
moderate rain across northern Indiana will first push across the
Metro Detroit terminals this afternoon. Expect mainly MVFR ceilings
with occasional IFR in heavier pockets of rain this afternoon for PTK
and sites to the south. This initial band of rain is then expected
to lift northeastward by evening while another final band of rain
pushes in from the west ahead of the main cold frontal boundary. A
break in steady rainfall is expected through the evening from PTK
southward with VFR ceilings while steadier rainfall and MVFR ceilings
overspread FNT and MBS. Still cannot rule out a rumble of thunder this
afternoon and tonight but potential continues to remain too low to
include in TAFs at this time. As the cold front pushes eastward late
tonight, expect a steady rain and MVFR/possibly IFR ceilings/visibilities
to overspread all sites. A wind shift from southwest to northwest is
will occur during the early morning timeframe before drier air
brings an end to rainfall and improving conditions Wednesday morning.
For DTW...Light to moderate rainfall is expected through much of the
afternoon while ceilings and visibilities continue to fluctuate from
VFR to MVFR during heavier pockets of rain. A break in rainfall is
expected this evening with VFR ceilings before a final band of rain
accompanying a cold front pushes through late tonight. Better chance
for MVFR/possibly IFR ceilings/visibilities will accompany the cold
frontal passage late tonight before drier air brings improving
conditions Wednesday morning.
/DTW THRESHOLD PROBABILITIES...
* High for ceilings aob 5000 feet this afternoon, medium this
evening, high later tonight.
* Low for thunderstorms impacting the terminal this afternoon
through tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Wednesday afternoon for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...AA/AM
MARINE.......JD
HYDROLOGY....JD
AVIATION.....JD
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Feb 20, 4:04 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 PM EST Tue Feb 20 2018
MIZ047>049-053>055-060>063-068>070-075-076-082-083-212115-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 PM EST Tue Feb 20 2018
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
A flood watch is in effect today and tonight. See the latest flood
watch statement for additional detail.
There will be a chance of thunderstorms today and tonight as a low
pressure system moves through ahead of a slowly advancing cold
front. These storms are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A flood watch is in effect through Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-212115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 PM EST Tue Feb 20 2018
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
There will be a chance of thunderstorms today and tonight as a low
pressure system moves through ahead of a slowly advancing cold
front. These storms are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AA
In the hours before
Local storm report, Feb 20, 12:12 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1212 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN MILAN 42.09N 83.68W
02/20/2018 M1.00 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
1100 AM HEAVY RAIN 1 WNW MARYSVILLE 42.92N 82.50W
02/20/2018 M1.25 INCH St. Clair MI TRAINED SPOTTER
16 HOUR RAINFALL TOTAL.
1204 PM HEAVY RAIN MARLETTE 43.33N 83.08W
02/20/2018 M1.30 INCH SANILAC MI TRAINED SPOTTER
22 HOUR RAINFALL TOTAL.
1206 PM HEAVY RAIN 4 NE PINCKNEY 42.50N 83.89W
02/20/2018 M1.49 INCH Livingston MI TRAINED SPOTTER
12 HOUR RAINFALL TOTAL. 1.78 INCH STORM TOTAL SO FAR.
&&
TFFlood, Genesee
- When
- February 20, 4:30 PM EST to February 25, 3:00 AM EST
- Where
- Genesee County, 3.77 mi W of Brent Creek to 0.47 mi NNW of Otter Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.114, -83.944
Dozens of streets were flooded, with a couple cars stranded. Kearsley creek near Davidson reached moderate flood stage, peaking at 11.24 feet on February 21st at 800 AM EST.
Flood, Shiawassee
- When
- February 20, 5:00 PM EST to February 27, 3:00 AM EST
- Where
- Shiawassee County, 3.6 mi W of Carland to 1.06 mi NW of Shaftsburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.060, -84.350
Roads were closed due to flooding. The Shiawassee River at Owosso reached moderate flood stage, peaking at 9.1 feet on February 21nd at 930 AM EST.
Flood, Livingston
- When
- February 21, 4:00 AM EST to February 28, 3:00 PM EST
- Where
- Livingston County, 0.87 mi NW of Gregory to 2.24 mi NW of Fowlerville Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.458, -84.094
Many roads were flooded, with one car reported stranded in the flood waters. |The Huron River at Hamburg reached moderate flood stage, peaking at 7.28 feet on February 24th at 845 PM EST.
Flood, Midland
- When
- February 21, 10:00 AM EST to February 23, 1:30 PM EST
- Where
- Midland County, 1.7 mi W of Sanford to 0.65 mi NW of Laporte
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.667, -84.414
Over a dozen roads were closed due to flooding. The Tittabawassee River at Midland reached moderate flood stage, peaking at 27.52 feet on February 22nd at 630 AM EST.
Flood, Saginaw
- When
- February 21, 12:00 PM EST to February 28, 11:00 PM EST
- Where
- Saginaw County, 3.8 mi NE of Iva to 1.27 mi ENE of Brant
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.514, -84.224
Dozens of roads were closed due to flooding. The Saginaw River at Saginaw reached moderate flood stage, peaking at 27.50 feet on February 23rd at 430 PM EST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736969, 736971, 736998, 736942, 736945.